Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 130, NWS Dodge City, KS

July 5, 2003Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2003, 4:41 PM MDT for Hamilton County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 4:41 PM MDT (22:41 UTC)
Expired
Jul 5, 2003, 5:45 PM MDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KDDC 052241
SVRDDC
KSC075-052345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM MDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 545 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTH OF SYRACUSE...OR ABOUT 15 
MILES   SOUTH OF TRIBUNE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  SYRACUSE AT 520 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,

LAT...LON 3823 10202 3793 10186 3776 10155 3825 10156

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:05 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 1:05 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT JUL 5 2003

DAYS 1-2...

MAIN CHALLENGE THROUGH MONDAY WILL BE HOW HOT TO GO AND THE
SLIGHTEST CHANCES OF THUNDERSTORMS IN THE FAR NORTHWEST.

PERSISTENT, TYPICAL JULY PATTERN UNDERWAY WITH 594 DAM H5 HIGH OVER
WESTERN NEW MEXICO.  MORNING UA ANALYSIS SHOWED SPLIT POLAR JET OVER
WESTERN CONUS WITH SOUTHERN BRANCH OF WESTERLIES EXTENDING FROM
LARGE, PINWHEELING UPPER LOW CENTERED AROUND 33N/142W.  THIS HAS
HELPED DEVELOP DECENT S/WV TROF OVER WESTERN NEBRASKA AS OF 18Z. HEAT
LOW AND OLD FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA HAVE HELPED
MAINTAIN STRONG, NEAR SURFACE BAROCLINIC ZONE THIS AFTERNOON AND
SHOULD BE ENOUGH TO GENERATE CONVECTION BY EARLY EVENING NORTH OF MY
AREA. 500MB PATTERN WILL NOT CHANGE MUCH AT ALL OVER THE NEXT COUPLE
DAYS AND THUS HAVE OPTED FOR PERSISTENCE FORECAST, WHICH MEANS 102-
105F FOR HAYS AREA AND NEAR 100F ELSEWHERE ACROSS SOUTHWEST KANSAS
FOR LATE AFTERNOON HIGHS.

WITH LEE TROF AND FRONTAL BOUNDARY POSITIONING OVER NORTHWEST KANSAS
CONTINUING, THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS AS DEEP
CONVECTIVE BOUNDARY LAYER DEVELOPS LATE AFTERNOON. ETA BUFR
SOUNDINGS FOR NORTHWEST KANSAS SHOWING LATE AFTERNOON CONVECTIVE
BOUNDARY LAYER EXTENDING BEYOND 600MB.  STORMS THAT WOULD FORM IN
THIS ENVIRONMENT WOULD HAVE TO BE WATCHED FOR SIGNIFICANT DOWNBURST
WINDS WITH PRONOUNCED EVAPORATIVE POTENTIAL. IT WILL BE TOUGH FOR
STORMS TO MOVE INTO MY AREA ONCE THEY DEVELOP OVER NORTHWEST
KS/EASTERN CO WITH VERY WEAK UPPER WINDS, HOWEVER THE GOING SLIGHT
CHANCE POPS IN THE NORTHWEST STILL LOOK REASONABLE AS ONE OR TWO OF
THESE STORMS MAY ENTER HAMILTON, SCOTT, OR TREGO COUNTIES.

DAYS 3-7...

THE GOING 3-6 DAY FORECAST SEEMS ON TRACK, AND BASICALLY
EXTRAPOLATED DAY 6 INTO DAY 7.  HOT AND HOTTER.  IN THE NEAREST
TERM, MONDAY NIGHT, STAYED WITH THE INHERITED 20 PERCENT POPS IN
ABOUT THE NORTHERN 1/2 OF CWA, BUT TRIMMED THE AREA FARTHER NORTH
ONE ROW OF COUNTIES.  THERE IS AN UPPER WAVE PROGGED BY THE AVN,
ETA, GFS, AND ECMWF WHICH WILL TRACK WEST TO EAST ACROSS NEBRASKA
LATE MONDAY INTO TUESDAY.  THIS WAVE WILL DRAG A VORT LOBE THROUGH
NORTH CENTRAL KANSAS AND THEN INTO MISSOURI.  NOT TOO CONFIDENT IN
THE PRECIP CHANCES, SO 20 POPS SHOULD COVER IT AND ARE JUSTIFIED.
AFTER MONDAY NIGHT, 5H HIGH PRESSURE IS IN CONTROL, CENTERED TUESDAY
OVER CENTRAL NEW MEXICO, WED OVER NE NEW MEXICO, THUR OVER THE SW
TIP OF KANSAS, FRI OVER N OKLAHOMA, THEN SAT NEAR SW MISSOURI.
THIS MEANS MOSTLY SUNNY SKIES AND CLEAR NIGHTS, ALONG WITH HOT
AFTERNOON TEMPERATURES AND LITTLE TO NO CHANCE OF RAIN.  THROUGH THE
3-7 DAY FORECAST, MOST ALL AREAS SHOULD TOP OUT IN THE 95 TO 105
DEGREE RANGE.  IN SOME AREAS, SUCH AS HAYS, MAXES COULD CLIMB EVEN
HIGHER THAN 105, BUT WILL HAVE TO ADJUST AS THE EACH SPECIFIC TIME
FRAME COMES INTO THE NEAR TERM FORECAST.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 68 100 69 98 / 00 00 00 00
GCK 66 101 67 99 / 00 20 20 20
EHA 66 98 67 95 / 00 00 00 20
LBL 67 97 67 96 / 00 00 00 00
HYS 71 105 72 102 / 00 20 20 20
P28 71 102 71 100 / 00 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jul 5, 4:00 AM MDT, 12 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE AFTER 6 PM NORTHWEST OF A LINE
EXTENDING FROM HAYS TO NESS CITY TO NEAR GARDEN CITY AND LAKIN. IF
STORMS DO DEVELOP DURING THE EVENING HOURS, THEY WILL BE CAPABLE OF
PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR EVENING THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
NIGHT. IT IS POSSIBLE THAT IF THUNDERSTORMS DO DEVELOP A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND EVEN
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:44 PM MDTSevere Thunderstorm WarningDDCHamilton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.